Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 53, NWS Blacksburg, VA

August 9, 2013Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2013, 7:09 PM EDT for Patrick County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 7:09 PM EDT (23:09 UTC)
Expired
Aug 10, 2013, 1:15 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:45 PM EDTFLASH FLOOD4 Nnw Critz, VAAUTHORITIES HAD TO TOW A CAR THAT STALLED OUT FROM WATER FLOWING OVER THE INTERSECTION OF SPRING ROAD AND PLEASANT VIEW DRIVE...FLOODING CAUSED BY LAUREL BRANCH.
Aug 9, 8:30 PM EDTFLASH FLOOD3 Ene Stuart, VADR. KAY LANE FLOODED BY RICH CREEK...POSSIBLY CAUSED BY A BACKED UP CULVERT
Aug 9, 8:30 PM EDTFLASH FLOOD4 E Stuart, VAANGLIN BRANCH FLOWING OVER THE BRIDGE ON MARTIN FARM ROAD...FLOODING BEGAN AT THE TIME INDICATED AND IS CURRENTLY STILL ONGOING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WGUS51 KRNK 092309
FFWRNK
VAC141-100515-
/O.NEW.KRNK.FF.W.0053.130809T2309Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 115 AM EDT SATURDAY

* AT 702 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STUART...
  PENNS STORE...
  AND CRITZ. 

ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED 
AREA THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
      3658 8037
$$

RS
3 follow-up statements
730 
WGUS71 KRNK 092358
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT FRI AUG 9 2013

VAC141-100515-
/O.CON.KRNK.FF.W.0053.000000T0000Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-
758 PM EDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
SATURDAY FOR
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

AT 749 PM EDT...DOPPLER RADAR INDICATED THAT STORMS PRODUCING HEAVY 
RAIN ACROSS THE WARNED AREA IS STILL OCCURRING AT 745 PM. RADAR 
ESTIMATES BETWEEN 2 TO 5 INCHES OF RAIN HAVE ALREADY FALLEN. 
ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE IN THE 
WARNED AREA.

THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN TRAINING OVER THE SAME WATER 
SHED BASINS SINCE 630 PM. THESE BASINS...INCLUDE TRIBUTARIES LEADING 
INTO THEM...ARE THE SOUTH MAYO RIVER...NORTH FORK POOR HOUSE 
CREEK...RHODY CREEK...ANGLIN BRANCH AND SPOON CREEK IN PATRICK 
COUNTY.

THE HEAVIEST OF THE RAIN IS STARTING TO SHIFT TO THE EAST. THIS 
HEAVY RAIN MAY BE OUT OF THE AREA AROUND 830 PM. HOWEVER...RUNOFF 
WILL CONTINUE TO KEEP THE THREAT OF FLOODING ON GOING INTO TONIGHT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STUART...
PENNS STORE...
AND CRITZ. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
      3658 8037

$$

RS
328 
WGUS71 KRNK 100045
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT FRI AUG 9 2013

VAC141-100515-
/O.CON.KRNK.FF.W.0053.000000T0000Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-
845 PM EDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
SATURDAY FOR
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

AT 834 PM EDT...DOPPLER RADAR INDICATED 3 TO 5 INCHES OF RAIN FELL 
ACROSS THE WARNED AREA. AT THIS TIME...THERE HAS NOT BEEN ANY 
REPORTS OF FLOODING OTHER THAN MINOR STREET FLOODING IN POOR 
DRAINAGE AREAS. NO REPORTS OF FLOODING DOES NOT MEAN THERE IS NO 
FLOODING ON GOING. IF TRAVELING TONIGHT...EXERCISE CAUTION 
ESPECIALLY IN AREAS KNOWN FOR HAVING WATER TROUBLES. 

WATER SHED BASINS THAT SAW MOST OF THE HEAVY RAIN EARLIER THIS 
EVENING WERE THE SOUTH MAYO RIVER...NORTH FORK POOR HOUSE 
CREEK...RHODY CREEK...ANGLIN BRANCH AND SPOON CREEK IN PATRICK 
COUNTY.

THE HEAVIEST OF THE RAIN HAS ENDED AT 830 PM. HOWEVER...RUNOFF WILL 
CONTINUE TO KEEP THE THREAT OF FLOODING ON GOING INTO TONIGHT.


SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STUART...
PENNS STORE...
AND CRITZ. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
      3658 8037

$$

RS
364 
WGUS71 KRNK 100156
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT FRI AUG 9 2013

VAC141-100515-
/O.CON.KRNK.FF.W.0053.000000T0000Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-
956 PM EDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
SATURDAY FOR
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

AT 942 PM EDT...RAINFALL HAS DIMINISHED IN THE WARNED AREA...HOWEVER 
IN EXCESS OF 4 INCHES OF RAIN LIKELY FELL ACCORDING TO DOPPLER RADAR 
IN PARTS OF PATRICK COUNTY. THE PUBLIC HAS REPORTED FLASH FLOODING 
OCCURRING AROUND PATRICK SPRINGS. LAUREL BRANCH CREEK WAS FLOODING 
SPRING ROAD NEAR THE SPRINGS OF LIFE CAMP AND WHERE SPRING ROAD 
INTERSECTS OLD MILL ROAD. LARGE LOGS AND DEBRIS HAD BEEN MOVED AT 
LEAST 300 YARDS BY THE FLOOD WATERS. FLOODING WAS ALSO OBSERVED 
ALONG MARTIN FARM ROAD IN PATRICK SPRINGS...DR. KAY LANE...AND 
PLEASANT VIEW DRIVE...AMONG OTHERS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PATRICK SPRINGS...
STUART...
PENNS STORE...
AND CRITZ. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
      3658 8037

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:32 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 3:32 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT FRI AUG 9 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM
THE NORTHWEST THIS EVENING BEFORE PASSING SOUTHEAST THROUGH OUR
AREA THIS WEEKEND. HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS
SOUTHEAST THROUGH THE MID ATLANTIC BY THE END OF NEXT WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 235 PM EDT FRIDAY...

WELL MIXED WESTERLY FLOW HAS BASICALLY PUT A LID ON OVERALL
DEEP CONVECTION THIS AFTERNOON DESPITE GOOD INSTABILITY EAST OF
THE MOUNTAINS AND THE LINGERING FRONT TO THE NW. HOWEVER STILL
EXPECTING A GRADUAL BACKING OF THE FLOW TO SUPPORT MORE
BANDS/CLUSTERS OF TSRA ESPCLY EAST INTO THIS EVENING...WITH
PERHAPS ANOTHER SAGGING LINE OF SHRA/TSRA DROPPING IN ACROSS THE
NW COUNTIES JUST AHEAD OF THE FRONT. FLOW ALOFT REMAINS RATHER
BRISK SO THIS SHOULD HELP REDUCE THE OVERALL FLOODING THREAT
UNLESS STORMS ALIGN MORE WITH ISOLATED SEVERE POSSIBLE AS WELL
GIVEN THE DECENT JET ALOFT. EXPECT THAT COVERAGE WILL AGAIN
DECREASE WITH LOSS OF HEATING ALTHOUGH STORMS MAY LINGER ACROSS SE
WVA INTO THE OVERNIGHT WITH THE FRONT NEARBY AND A WEAK WAVE
MOVING ALONG. THUS KEEPING LIKELY POPS FAR WEST FOR MUCH OF THE
NIGHT WITH HIGH CHANCE/LIKELYS ELSW DIMINISHING AFTER THIS
EVENING. TEMPS AGAIN IN THE MUGGY 65-73 RANGE PER MOISTURE AND
LINGERING CLOUDS.

REMNANT FRONT WILL CONTINUE DRIFTING SOUTH INTO THE AREA SAT AS A
WEAK WAVE CURRENTLY BACK OVER THE MIDWEST HEADS EAST. THIS FEATURE
LOOKS TO CROSS THE WESTERN ZONES DURING THE MORNING AND FINALLY
HELP DROP THE BOUNDARY FARTHER SOUTH IN ITS WAKE DURING THE
AFTERNOON. AXIS OF FORECAST 2 INCH PWATS AND POTENTIAL TRAINING OF
SHRA OVER THE FAR WEST OF CONCERN ESPCLY IF THE SE WVA COUNTIES
SEE HEAVIER SHRA/TSRA INTO TONIGHT. HAD CONSIDERED A FLASH FLOOD
WATCH FOR THAT REGION INTO SAT BUT APPEARS THAT THE 85H WAVE MAY
GO FURTHER SOUTH SAT PUTTING LOWER RATE SHRA ACROSS THE NW...WITH
MORE CONVECTIVE FOCUS TO THE SOUTH WHERE BETTER HEATING EXPECTED.
THUS OPTED OUT BUT COULD SEE THE NEED FOR A SHORT TERM WATCH LATER
IF STORMS ORGANIZE MORE THIS EVENING. OTRW TRICKY AS TO HOW FAR
SOUTH THE FRONT AND CLOUD SHIELD GET ON SATURDAY WITH THE WAVE
LIKELY TO TRY AND HOLD THE BOUNDARY UP. LATEST NAM AND CANADIAN
LOOK TO BE AN OUTLIER WITH AN MCS OVER WVA SAT WITH THE SPC WRF
ALSO QUITE WET. THUS STICKING CLOSER TO THE SLOWER/WARMER GFS/SREF
COMBO WHICH HAS LESS PRECIP TO INIT BEFORE AREAS ALONG/EAST OF THE
BLUE RIDGE SEE CONVECTION DEVELOP IN THE AFTERNOON AS THINGS UNZIP
AIDED BY EARLY DIFF HEATING. STEERING LOOKS A BIT WEAKER THAN
TODAY SO MORE HEAVY RAIN POTENTIAL GIVEN HIGH PWATS...AND BEST
THETA-E SOUTHERN HALF WHERE MORE BACKING/INSTABILITY LIKELY.

MOS AGAIN SHOWING QUITE A RANGE ON SAT BETWEEN THE VERY COOL MET
AND MUCH WARMER MAV. WITH TRENDS MORE SUPPORTIVE OF THE MAV OF
LATE LEANED ON THE WARM SIDE WITH AT LEAST SOME INSOLATION
EXPECTED.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT FRIDAY...

500 MB FLOW IS ZONAL THROUGH THE PERIOD. GFS SHOWED A SHORT WAVE AND
ASSOCIATED POCKET OF COLD AIR OVER THE FORECAST AREA ON MONDAY.
MODELS ARE SHOWING DIFFERENT SOLUTIONS ON SUNDAY AND MONDAY WITH
THE LOCATION OF THE DEEPER MOISTURE. OVERALL GFS KEEP IN FATHER
SOUTH. SINCE SURFACE BOUNDARY SEEMS TO STALL OVER THE REGION SUNDAY
AND MONDAY WILL BE KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
WITH THE HIGHEST PROBABILITY OF RAIN ACROSS THE SOUTHERN COUNTY
WARNING AREA.

WITH THE BIG SPREAD IN THE TEMPERATURE GUIDANCE WILL GO TOWARD THE
COOLER NUMBERS/ECMWF GUIDANCE SINCE CLOUDS WILL LIMIT HEATING.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...

LITTLE CHANGE IN THE LONG WAVE 500 MB PATTERN THROUGHOUT THIS TIME
PERIOD... WITH A RIDGE OVER THE WESTERN UNITED STATES AND TROFING
OVER THE EAST. MODELS NOT SHOWING GOOD TRENDS ON HOW AMPLIFIED
EASTERN TROF WILL BE.

APPEARS THERE WILL BE TWO FRONTAL PASSAGES DURING THIS PERIOD. THE
FIRST WILL BE A COLD FRONT ON TUESDAY AND THE NEXT A WARM FRONT ON
FRIDAY OR PERHAPS DAY 8...SATURDAY. MAIN SHORT WAVE ENERGY STAYS
NORTH OF THE FORECAST AREA...BUT WEAKER SHORT WAVES AROUND THE
SOUTHERN EDGE OF THE TROF...ALONG THE LOW LEVEL CONVERGENCE ALONG
ANY BOUNDARIES WILL PROVIDE ENOUGH LIFT FOR THE RELATIVELY WET
PATTERN TO CONTINUE.

WILL HAVE HIGHEST PROBABILITY OF PRECIPITATION ALONG AND AHEAD OF
THE FRONT ON MONDAY NIGHT AND TUESDAY....THEN AGAIN IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY WHEN SURFACE HIGH PRESSURE MOVES
OFFSHORE AND RETURN FLOW AROUND THE HIGH BRINGS MOISTURE BACK INTO
THE CENTRAL AND SOUTHERN APPALACHIANS.

TEMPERATURES BEHIND THE FRONT ON TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT WILL BE BELOW NORMAL...BUT HOW COOL THEY GET WILL DEPEND ON
THE AMPLITUDE OF THE TROF AND HOW FAR 850 MB FRONT ADVANCES SOUTH OF
THE FORECAST AREA.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 100 PM EDT FRIDAY...

OVERALL FLAVOR OF THE FORECAST WILL BE CONVECTION ALONG AND WEST
OF THE BLUE RIDGE THROUGH EARLY AFTERNOON...WITH THE FOCUS
SHIFTING TO THE PIEDMONT LATER THIS AFTERNOON...THEN FOG/STRATUS
FOR BLUE RIDGE WESTWARD OVERNIGHT. HAVE LOW CONFIDENCE IN VFR
CIGS/VSBYS OVERNIGHT...ESPECIALLY IF THESE AIRPORTS SEE ANY
SIGNIFICANT DIRECT PRECIPITATION TODAY. HOWEVER...FEEL THE
GENERAL WIND DIRECTION GOING TO WLY WILL LEAD TO SOME DOWNSLOPE
AND HELP MITIGATE NOCTURNAL FOG AND LOW CIGS. WILL GO AGAINST MOS
GUIDANCE HERE AND RATHER THAN HEDGE...WILL GO WITH AN OPTIMISTIC
FORECAST FOR KDAN AND KLYH.

MODELS SEEM TO HAVE A DECENT HANDLE ON PCPN TRENDS AND CONTINUE
TO SQUEEZE OUT SOME LIGHT SHOWERS FOR THE OVERNIGHT ALONG AND WEST
OF THE BLUE RIDGE IN LIGHT W/NWLY FLOW. WILL BRING IN THE LOW
CLOUDS AND FOG AT KBLF/KLWB/KBCB AND USE VCSH TO HANDLE THE PCPN
AT KBLF/KLWB. KROA WILL BE IN THE TRANSITION ZONE BUT WILL SHADE
THINGS TO THE OPTIMISTIC SIDE AND USE A TEMPO FOR SOME MVFR
CIGS/VSBY.

AVIATION EXTENDED...
THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE WEEKEND AND KEEPS THE
THREAT OF SHOWERS/STORMS AROUND. THE FRONT MAY SLIP SOUTH OF THE
AREA BY MONDAY INTO TUESDAY WITH STILL SOME THREAT OF SHOWERS OVER
THE SRN CWA FROM DAN-BCB-BLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/WP
Hazardous weather outlook, Aug 9, 3:17 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI AUG 9 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
317 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF SHOWERS AND STORMS WILL KEEP THE THREAT FOR HEAVY
RAINFALL ALONG WITH ISOLATED FLOODING GOING INTO TONIGHT. AN
ISOLATED SEVERE STORM WITH DAMAGING WINDS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SATURDAY. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 4:18 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI AUG 9 2013

VAZ045-046-059-092115-
CHARLOTTE VA-APPOMATTOX VA-CAMPBELL VA-
418 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN INTENSE THUNDER SHOWER NEAR HAT CREEK...MOVING TO THE
  EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS SHOWER. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BROOKNEAL...
  KEYSVILLE...
  CHARLOTTE COURT HOUSE...
  PHENIX...
  AND RED HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3703 7846 3705 7907 3728 7901 3729 7866
      3727 7868 3720 7869 3719 7864 3716 7862
      3714 7859 3715 7855 3712 7851 3709 7848
      3708 7845
TIME...MOT...LOC 2014Z 269DEG 25KT 3715 7897

RS
Special weather statement, Aug 9, 4:26 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI AUG 9 2013

NCZ019-092100-
WILKES NC-
426 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 500 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN FROM A THUNDERSTORM NEAR ELKVILLE...MOVING TO
  THE EAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  RAINFALL RATES OF 2 TO 4 INCHES PER HOUR COULD ALSO REDUCE
  VISIBILITIES TO NEAR ZERO.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  WILBAR...
  BOOMER...
  AND ELKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3602 8134 3604 8138 3604 8139 3606 8140
      3607 8142 3616 8149 3633 8128 3610 8105
      3600 8133
TIME...MOT...LOC 2023Z 249DEG 15KT 3611 8137

RS
Special weather statement, Aug 9, 5:14 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT FRI AUG 9 2013

NCZ019-092200-
WILKES NC-
514 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MORAVIAN FALLS...MOVING TO THE NORTHEAST
  AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  RAINFALL RATES OF 2 TO 4 INCHES PER HOUR COULD ALSO REDUCE
  VISIBILITIES TO NEAR ZERO.

* LOCATIONS IMPACTED INCLUDE...
  MORAVIAN FALLS...
  CLINGMAN...
  AND WINDY GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3604 8119 3603 8123 3607 8125 3625 8088
      3606 8088 3606 8099 3603 8106 3604 8114
      3603 8116
TIME...MOT...LOC 2110Z 243DEG 25KT 3605 8116

RS
Special weather statement, Aug 9, 6:15 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT FRI AUG 9 2013

VAZ022>024-032>035-043-100015-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-
INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE
615 PM EDT FRI AUG 9 2013

...HEAVY RAIN EXPECTED ALONG AND EAST OF THE BLUE RIDGE...

THUNDERSTORMS WILL MOVE EAST FROM THE BLUE RIDGE THIS EVENING.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN OVER A
LOCALIZED AREA. THIS HEAVY RAIN COULD CAUSE MINOR STREET FLOODING
ESPECIALLY IN POOR DRAINAGE AREAS.

RCS
Special weather statement, Aug 9, 6:43 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT FRI AUG 9 2013

VAZ032-043-092345-
HENRY VA-PATRICK VA-
643 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN ALONG A LINE EXTENDING FROM SANVILLE TO CRITZ TO
  STUART...MOVING TO THE EAST AT 15 MPH.

* EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS TO PRODUCE
  PONDING OF WATER ON ROADWAYS. WATER TROUBLES MAY BE AMPLIFIED IF
  THESE STRONG STORMS TRACK OVER THE SAME AREA THROUGH THIS EVENING.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SPENCER...
  AXTON...
  BASSETT...
  AND STUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3658 8038 3674 8030 3679 8003 3681 7985
      3679 7981 3680 7979 3679 7976 3682 7973
      3682 7968 3663 7970
TIME...MOT...LOC 2236Z 262DEG 12KT 3674 8004 3665 8018 3664 8034

RS
Special weather statement, Aug 9, 6:51 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI AUG 9 2013

VAZ007-WVZ042-092345-
TAZEWELL VA-MERCER WV-
651 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR BOISSEVAIN...MOVING TO THE
  EAST SOUTHEAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  MERCER COUNTY AIRPORT...
  CERES...
  TIPTOP...
  AND POCAHONTAS.

LAT...LON 3726 8150 3725 8148 3727 8142 3731 8140
      3732 8137 3738 8134 3729 8112 3726 8116
      3722 8128 3718 8127 3716 8132 3713 8133
      3725 8151
TIME...MOT...LOC 2249Z 296DEG 19KT 3733 8142

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:18 PM EDTSpecial Weather StatementRNKTazewell57 min
Aug 9, 3:22 PM EDTSpecial Weather StatementRNKBedford23 min
Aug 9, 3:45 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania60 min
Aug 9, 4:18 PM EDTSpecial Weather StatementRNKCharlotte57 min
Aug 9, 6:43 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville62 min
Aug 9, 6:51 PM EDTSpecial Weather StatementRNKBland54 min
Aug 9, 7:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg45 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.